News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Endocrinology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Endocrinology Answers List

Forum Name: Diabetes

Question: Can I lower my creatinine level?


 Debbie_Ontario - Fri Jan 13, 2006 7:35 am

Hi
I'm new to the forums so will try and do this right. I just found out from a blood test that my creatinine level is up to 150 I believe the doctor said. It was 104 in August.I don't know if stress can do this but my blood pressure is also up to 150/60 due to stress. I also have a bad heart and am about 50lbs overweight.

My doctor has increased my Enalapril to 20 mg a day, but is there other things I can be doing to lower my levels? I don't want my kidneys to fail. I have been diabetic for 43 years now and am 49 years old, had a heart attack when i was around 35 and started losing my sight when i was 21.

Is there certain types of foods I should stay away from? Drink more water?

Would appreciate any help.

Thanks

Debbie
 Dr. N. Haider - Sun Jan 15, 2006 4:55 am

User avatar Dear Dabbie,

First of all make it clear, that the creatinine level is only an 'estimated' test to assess kidney function. It is influenced by a wide variety of factors eg your hydration status at the time of test etc.

However, a rising creatinine level is regarded as a worsening of kidney function.

For diabetics, a more important test to monitor along with creatinine is Urine complete analysis for proteins (results are as +,++,+++) or the more specific 24 hour urine proteins (results in specific value of mmol/l). I'd recommend to get this test done, or give the value here if already performed.

Another thing that bothers me, is that are you aware of the fact that the target blood pressure in diabetics is less than 125/85? If enalapril alone is not sufficient, a second drug might need to be added.

High blood pressure, smoking and poor glucose control are major contributors to worsen kidney function. Drinking water or certain food types..well there is no evidence regarding that.

You have mentioned your pressure to be 150/60, right? Did you have an echocardiogram done? I'd like to have it done.

Najaf Haider MBBS
 Dr. N. Haider - Sun Jan 15, 2006 4:59 am

User avatar Dear Dabbie,

First of all make it clear, that the creatinine level is only an 'estimated' test to assess kidney function. It is influenced by a wide variety of factors eg your hydration status at the time of test etc.

However, a rising creatinine level is regarded as a worsening of kidney function.

For diabetics, a more important test to monitor along with creatinine is Urine complete analysis for proteins (results are as +,++,+++) or the more specific 24 hour urine proteins (results in specific value of mmol/l). I'd recommend to get this test done, or give the value here if already performed.

Another thing that bothers me, is that are you aware of the fact that the target blood pressure in diabetics is less than 125/85? If enalapril alone is not sufficient, a second drug might need to be added.

High blood pressure, smoking and poor glucose control are major contributors to worsen kidney function. Drinking water or certain food types..well there is no evidence regarding that.

You have mentioned your pressure to be 150/60, right? Did you have an echocardiogram done? I'd like to have it done.

Najaf Haider MBBS
 Dr. N. Haider - Mon Jan 16, 2006 5:44 am

User avatar Hi,
All the drugs you have mentioned are mainly removed by the liver. Except for two: Metformin and enalapril.
Generally, the diabetologists stop metformin when creatinine is around 150, increasing insulin to control diabetes. The same is true for enalapril (or any drugs of this class; ACE inhibitors)

You have mentioned diltiazem 180mg once a day and 120mg once a day??

Consider getting urine for proteins, and echocardiogram. And the lower the BP, the safer you are.Target: <125/85. Your physician is the best person to decide how to titrate your medicine to achieve that target, inspite of the stress.

Any queries are welcome.
Najaf Haider MBBS




Hello I tried to answer your answer to my posts, but it said there was
an
error and couldn't connect to the data base so I'm sending this to you
here
I posted this in the Diabetic forum about CAN I LOWER MY CREATININE
LEVEL

Thank you for your response. No, I didn't know about the urine test
and I
didn't know about the need for a lower blood pressure. I am on 10 mg of
isodil 3 times a day, diltiazam 180 once a day and 120 mg once a day.
Also
nitro patches which I believe also can lower the bp.

My bp was pretty normal but in October my mother died and family
matters in
that regard have put me under a lot of stress having to do with lawyers
etc
so that is what has caused my bp to go up so high. I have my bp checked
every Tuesday so I am keeping an eye on it and will see my family
doctor in
a month.

I had these blood tests done in November but did not find out the
results
until I went into the doctor's office just last week, no one called to
tell
me the results even though I had called and asked about them and was
told by
the secretary they were ok.

When I go back in Feb. I will ask about the urine test and I will
mention
what u said about the bp too.

I have not had an echocardiogram done in a quite a few years. I don't
know
if the tech who use to do that comes to town anymore. I live in a small
Northern Ontario town, pop 9,000 so we don't have a lot of these tests
available here. I will mention it also to my gp next time I see him.

Someone also mentioned that some meds might be harder on the kidneys
than
others. I'm on a lot of pills and perhaps they are putting a strain on
them
too?

zorcor, lorazapam, insulin of course, enalapril, isodil, metformin,
metoprolol, pantoloc, questran, sulcrate
then different vitamins, E , multiples and halibut oil

Thank you for your help.

Debbie Ontario

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here